Skip to content

    Announcements

    Attention All WebMD Community Members:

    These message boards are closed to posting. Please head on over to our new WebMD Message Boards to check out and participate in the great conversations taking place: https://messageboards.webmd.com/

    Your new WebMD Message Boards are now open!

    Making the move is as easy as 1-2-3.

    1. Head over to this page: https://messageboards.webmd.com/health-conditions/f/brain-nervous-system-disorder/

    2. Choose the tag from the drop-down menu that clicks most with you (and add it to any posts you create so others can easily find and sort through posts)

    3. Start posting

    Have questions? Email us anytime at CommunityManagement@webmd.net

    changing seizure meds
    avatar
    wkl0910 posted:
    My son had one seizure last year and was put on Depakote. This medicine has worked, but he has gained about 30lbs from taking this medication. Is it hard to change from this medication to one that does not have the weight gain side effect. Other than the weight gain the medicine is wonderful. I have heard that Topomax is also good and does not have the weight gain issue.
     
    avatar
    Haylen_WebMD_Staff responded:
    I"m glad that depakote worked for your son. Weight gain is an unfortunate side effect for many helpful medications.

    I would take this question to your son's doctor - he may feel that the weight gain is problematic enough to try another med.

    Here is a link to the WebMD Drugs and Medication Center where you can find out about a medication and read user reviews.

    Depakote Oral

    There are 610 user comments - some might have suggestions for avoiding the weight gain or another medication.

    Haylen
     
    avatar
    hula_dancer73 replied to Haylen_WebMD_Staff's response:
    hi haylen,

    I was on 2000 mgs of Depakote for 2 years and I also gained about 30 pounds with it. That was a very high does since 3000 is next up. I got toxic with it nad had to be taken off it.

    Lamictal is usually cross-titrated with the Depakote. Slowlly gp off it and when they cross each other then it gets fast from there with the neuro watching.

    Ih ad to do that. It ws a mess for me, but then I am not everyone else.

    hula_dancer


    Helpful Tips

    Make sure no changes are made to your medications…
    This letter has been created by the Epilepsy Foundation to make explicitly sure that no substitutions are made to your prescription without ... More
    Was this Helpful?
    4 of 4 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

    For more information, visit the Duke Health Epilepsy Center